FDA Issues a Femur Fracture Warning for Users of Bisphosphonates
On October 13, 2010, the U.S. Food and Drug Administration (FDA) issued a femur fracture warning informing patients and health care providers about the possible risk of atypical thigh bone (femur) fractures in patients who take bisphosphonates, such as Fosamax. Bisphosphonates are a class of drugs used to prevent and treat osteoporosis. Atypical femur fractures, a rare but serious type of thigh bone fracture, have been predominantly reported in patients taking drugs such as Fosamax for longer than five years.
A labeling change and Medication Guide for Fosamax, Fosamax Plus D, and their generic products will reflect this latest femur fracture warning by the FDA.
Studies Support Femur Fracture Warning
With regard to this femur fracture warning, the FDA stated that it is “continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long-term for osteoporosis treatment.” “In the interim, it’s important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis.”
Today’s femur fracture warning follows a March 10, 2010 Drug Safety Communication announcing the FDA’s ongoing safety review of bisphosphonate use and the occurrence of atypical femur fractures. The FDA has since reviewed all available data on bisphosphonate use, including data summarized in the American Society for Bone Mineral Research Task Force report. The report recommended additional product labeling, better identification and tracking of patients experiencing these breaks, and more research to determine whether and how these drugs cause the serious but uncommon fractures.
Based on the FDA’s review, the Warnings and Precautions section of all bisphosphonate products for osteoporosis, including Fosamax, will be revised to include the femur fracture warning, and the FDA will require the inclusion of the same femur fracture warning into a Medication Guide to better inform patients of the possible increased fracture risk.
Given this latest femur fracture warning, the FDA recommends that health care professionals be aware of the possible risk in patients taking bisphosphonates and consider periodic reevaluation of the need for continued bisphosphonate therapy for patients who have been on bisphosphonates for longer than five years.
Patients taking bisphosphonates should report any new thigh or groin pain to their health care provider and be evaluated for a possible femur fracture. Patients and health care professionals should report side effects with the use of bisphosphonates to the FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/MedWatch.
Fosamax Femur Fracture Lawsuits
If you or a loved one has taken Fosamax and has suffered a femur fracture, contact us today for a free evaluation of your potential claim.